Hail, Travis
- When
- May 6, 12:55 AM CST
- Where
- Travis County, 2.16 mi SSW of West Lake Hills
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 30.250, -97.810
Isolated thunderstorms formed in an unstable airmass ahead of a cold front. Some of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Isolated thunderstorms formed in an unstable airmass ahead of a cold front. Some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 5, 11:26 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1226 AM CDT SUN MAY 6 2012 .DISCUSSION... UPDATED FOR ISOLATED LOCALLY HEAVY RAIN EVENT THAT WILL AFFECT A SMALL PART OF THE HILL COUNTRY FOR THE NEXT FEW HOURS. SOUTHWARD PROGRESS HAS DECREASED SLIGHTLY OVE THE PAST COUPLE HOURS... CONVECTION BEHIND THE LINE CONTINUES TO BE ROBUST ALONG AN EAST TO WEST AXIS. ISOLATED 1 TO 2 INCH RAINS COULD DEVELOP FROM KERRVILLE TO BLANCO...BUT THE ACTIVITY SHOULD BEGIN TO DECREASE IN THE NEXT FEW HOURS AS THE BOUNDARY APPROACHES SAN ANTONIO. && .PREV DISCUSSION... /ISSUED 1155 PM CDT SAT MAY 5 2012/ DISCUSSION... SEE AVIATION FOR 06Z TAF DISCUSSION. AVIATION... SMALL STORM COMPLEX NOW ON TRACK TO SEND AT LEAST OUTFLOWS INTO THE METRO CITY TERMINALS...AND SOME LIGHT TSRA INTO AUS IN THE NEXT HOUR. OUTFLOW STRENGTH CONTINUES TO SLOWLY WEAKEN FROM LOSS OF HEATING...BUT WEAKER OUTFLOWS FROM RAIN CONTINUES TO PROPAGATE THE BOUNDARY EAST AND SOUTH. NORMALLY THE COMPLEX WOULD HAVE WEAKENED IN DISSIPATED BY THIS TIME...BUT A DISTURBANCE ALOFT HAS INCREASED THE MOIST INFLOW TO THE COMPLEX AND PROVIDED UPPER LEVEL INSTABILITY. COMPLEX IS EXPECTED TO WASH OUT BY AROUND 09Z...BUT CONFIDENCE REMAINS POOR DUE TO THE DISTURBANCE ALOFT. ASSUMING THE LEADING EDGE OF THE COMPLEX DIES ALONG THE I-35 CORRIDOR BETWEEN 08 AND 09Z...EXPECT TO SEE SOUTH WINDS RETURN AND LOW END MVFR CIGS TO APPROACH IFR LEVELS DURING THIS TRANSITION PERIOD AND CARRYING INTO DAYBREAK. VFR CONDITIONS SHOULD RESUME IN THE LATE MORNING AND CARRY INTO THE LATE EVENING. THE DEPARTURE OF THE DISTURBANCE ALOFT LATER EARLY SUNDAY SHOULD RETURN MORE ISOLATED CONVECTION CHANCES FOR LATE SUNDAY EVENING NOT ENOUGH ACTIVITY TO INCLUDE MENTION TAFS. PREV DISCUSSION... /ISSUED 1049 PM CDT SAT MAY 5 2012/ DISCUSSION... SMALL CONVECTIVE COMPLEX OVER OUR NORTHEAST COUNTIES CONTINUES TO PROPAGATE TO THE SOUTHEAST ALONG THE OUTFLOW BOUNDARY. HAVE EXTENDED THE CHANCE FOR PCPN TO THE I-35 CORRIDOR NORTH OF SAN ANTONIO THRU 09Z. PREV DISCUSSION... /ISSUED 946 PM CDT SAT MAY 5 2012/ DISCUSSION... WEAKENING CONVECTIVE COMPLEX HAS FINALLY DRIFTED SOUTHEAST INTO OUR NORTHERN COUNTIES. THREAT FOR SEVERE THUNDERSTORMS HAS ENDING ACROSS THE WATCH AREA AND WILL LET THE WATCH EXPIRE AT 10 PM. WIND GUSTS OF 30 TO 40 MPH ASSOCIATED WITH THE OUTFLOW BOUNDARY CAN BE EXPECTED FOR THE NEXT HOUR OR TWO. CONVECTION IS EXPECTED TO END AROUND 06Z ACROSS OUR NORTHERN COUNTIES. CONVECTION OVER MEXICO IS MOVING EASTWARD TOWARDS OUR SOUTHWEST COUNTIES SO ISOLATED CONVECTION WILL BE POSSIBLE IN THAT REGION INTO THE EARLY MORNING HOURS SUNDAY. UPDATED ZFP WILL BE ISSUED AFTER 10 PM. PREV DISCUSSION... /ISSUED 628 PM CDT SAT MAY 5 2012/ DISCUSSION... SEE AVIATION FOR THE 00Z TAF DISCUSSION. AVIATION... THIS EVENING TWO AREAS OF CONVECTION ARE OF CONCERN. AT 23Z A CLUSTER OF THUNDERSTORMS WAS LOCATED BETWEEN LLANO AND EDEN DRIFTING NORTHEAST. THESE STORMS SHOULD REMAIN NORTHEAST OF KAUS THIS EVENING. ISOLATED THUNDERSTORMS WERE ALSO FORMING AROUND TILDEN DRIFTING NORTHWARD AT LESS THAT 15 MPH. THERE IS A REMOTE POSSIBILITY THAT THESE STORMS MAY IMPACT THE KSSF AND KSAT TERMINALS LATER THIS EVENING. CONFIDENCE IS LOW SO WILL NOT MENTION IN THE TAFS. OTHERWISE SOUTHERLY FLOW FROM THE SFC TO 7K FT WILL PREVAIL LEADING TO STRATUS FORMATION AFTER MIDNIGHT. MVFR CIGS WILL MOVE INTO THE I-35 TERMINALS BETWEEN 06Z AND 08Z IMPROVING TO VFR BY 16Z. VFR WILL PREVAIL AT KDRT WITH STRATUS REMAINING EAST OF THE TERMINAL. PREV DISCUSSION... /ISSUED 513 PM CDT SAT MAY 5 2012/ UPDATE... FORECAST UPDATED FOR SEVERE THUNDERSTORM WATCH #250 IN EFFECT UNTIL 10 PM THIS EVENING FOR BURNET...LLANO...BLANCO AND GILLESPIE COUNTIES, ADDED SVR TO THE WX GRIDS. PREV DISCUSSION... /ISSUED 347 PM CDT SAT MAY 5 2012/ DISCUSSION... THE DRYLINE EXTENDED FROM THE BIG BEND TO NEAR SAN ANGELO. SO FAR...CONVECTION HAS NOT DEVELOPED ON THE DRYLINE OR OVER THE BURRO MOUNTAINS OF MEXICO. HOWEVER...A WEAK UPPER LEVEL SHORT-WAVE OVER MEXICO ALONG A MONTERREY TO CHIHUAHUA LINE IS MOVING NORTH. THIS FEATURE COMBINED WITH ADDITIONAL HEATING SHOULD BE SUFFICIENT TO GENERATE SOME CONVECTION OVER THE BURRO MOUNTAINS. HAVE KEPT SLIGHT CHANCE POPS ACROSS THE WESTERN AREAS FOR THIS EVENING. SHOULD STORMS DEVELOP...THEY WOULD RAPIDLY BECOME STRONG TO SEVERE DUE TO CAPES OF 3K TO 4K J/KG WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE THREAT AREA IS WEST OF A MOUNTAIN HOME TO UVALDE TO EL INDIO LINE. ON SUNDAY...THE DRYLINE MIXES FURTHER EAST AND HAVE KEPT SLIGHT CHANCE POPS ACROSS WESTERN AREAS FOR THE EVENING WITH STRONG TO SEVERE STORMS POSSIBLE. ON MONDAY...A COLD FRONT DROPS SOUTH ACROSS NORTH INTO WEST TEXAS. STORMS SHOULD DEVELOP ALONG IT AND POSSIBLY MOVE INTO SOUTH CENTRAL TEXAS DURING THE AFTERNOON INTO EVENING. THE COLD FRONT ITSELF WILL MOVE ACROSS SOUTH CENTRAL TEXAS MONDAY NIGHT THROUGH TUESDAY NIGHT WHILE AN UPPER LEVEL LOW DEVELOPS OVER THE SOUTHWESTERN UNITED STATES INTO NORTHWESTERN MEXICO. RAIN CHANCES SLOWLY INCREASE DURING THE WEEK AS THE UPPER LEVEL LOW DRIFTS EAST...PEAKING THURSDAY INTO FRIDAY AS THE LOW PASSES BY. THERE IS SOME SUGGESTION IN THE MODELS OF HEAVIER RAINS LATER IN THE WEEK. WILL AWAIT FOR MODEL CONSISTENCY AND CONSENSUS BEFORE MENTIONING THESE IMPACTS IN THE FORECASTS. RAINS END BY SATURDAY AS THE UPPER LOW MOVES OFF TO THE EAST. HAVE GONE WARMER THAN GUIDANCE FOR SUNDAY INTO MONDAY DUE TO RECENT COOL BIASES FROM NOT TAKING INTO ACCOUNT RAPIDLY DECREASING SOIL MOISTURE. GUIDANCE LOOKS REASONABLE TUESDAY THROUGH THE REMAINDER OF THE WEEK. HOWEVER...IF CLOUDS AND RAIN ARE MORE WIDESPREAD... THEN DAYTIME TEMPERATURES MAY HAVE TO BE LOWERED. FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS VAL VERDE COUNTY ON SUNDAY AFTERNOON DUE TO RELATIVE HUMIDITIES BELOW 20 PERCENT AND WINDS LESS THAN 10 MPH. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 72 93 70 87 64 / 10 20 20 20 30 AUSTIN BERGSTROM INTL AIRPORT 70 92 70 86 65 / 10 20 20 20 30 NEW BRAUNFELS MUNI AIRPORT 70 92 70 86 65 / 10 20 20 20 30 BURNET MUNI AIRPORT 70 89 68 79 61 / 10 20 30 30 40 DEL RIO INTL AIRPORT 71 93 69 82 66 / 10 20 30 20 40 GEORGETOWN MUNI AIRPORT 70 92 68 81 61 / 10 20 20 30 40 HONDO MUNI AIRPORT 70 96 69 88 65 / 10 20 20 20 40 SAN MARCOS MUNI AIRPORT 71 92 70 85 65 / 10 20 20 20 30 LA GRANGE - FAYETTE REGIONAL 72 91 71 85 65 / 10 20 10 20 30 SAN ANTONIO INTL AIRPORT 72 95 71 86 65 / 10 20 20 20 30 STINSON MUNI AIRPORT 72 95 72 87 66 / 10 20 20 20 30 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...01 SYNOPTIC/GRIDS...05
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1055 PM CDT SAT MAY 5 2012 TXZ171>173-183>194-202>209-217>225-228-062200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1055 PM CDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THERE IS A SLIGHT CHANCE OF ISOLATED STRONG THUNDERSTORMS SUNDAY EVENING ACROSS THE WESTERN PORTIONS OF SOUTH CENTRAL TEXAS. THE MAIN THREATS FROM THESE STORMS WILL BE HAIL UP TO 1/2 INCH IN DIAMETER AND WIND GUSTS OF 40 TO 50 MPH. ADDITIONALLY...ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS VAL VERDE COUNTY ON SUNDAY AFTERNOON DUE TO RELATIVE HUMIDITIES BELOW 20 PERCENT AND WINDS LESS THAN 10 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 938 PM CDT SAT MAY 5 2012 TXZ171-172-188-190-060330- BLANCO-BURNET-GILLESPIE-LLANO- 938 PM CDT SAT MAY 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLANCO...BURNET... SOUTHEASTERN LLANO AND GILLESPIE COUNTIES UNTIL 1030 PM CDT... AT 936 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF LAMPASAS TO 7 MILES NORTH OF BLOWOUT TO 6 MILES NORTHWEST OF HARPER...AND MOVING SOUTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... KINGSLAND... BURNET... MARBLE FALLS... ROUND MOUNTAIN... FREDERICKSBURG... BERTRAM... CRABAPPLE... INKS LAKE STATE PARK... HILLTOP... HARPER... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1049 PM CDT SAT MAY 5 2012 TXZ188-060415- GILLESPIE- 1049 PM CDT SAT MAY 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILLESPIE COUNTY UNTIL 1115 PM CDT... AT 1048 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR HARPER...OR 21 MILES WEST OF FREDERICKSBURG...MOVING NORTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOSS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1249 AM CDT SUN MAY 6 2012 TXZ189-190-206-060615- BLANCO-COMAL-KENDALL- 1249 AM CDT SUN MAY 6 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COMAL...SOUTHERN BLANCO AND EASTERN KENDALL COUNTIES UNTIL 115 AM CDT... AT 1241 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR KENDALIA...OR 12 MILES SOUTHWEST OF BLANCO...MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GUADALUPE RIVER ST... SPRING BRANCH... TWIN SISTERS... ANHALT... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 118 AM CDT SUN MAY 6 2012 TXZ191-206-060700- COMAL-HAYS- 118 AM CDT SUN MAY 6 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COMAL AND SOUTHWESTERN HAYS COUNTIES UNTIL 200 AM CDT... AT 112 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR FISCHER...OR 8 MILES NORTHWEST OF CANYON LAKE DAM...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WIMBERLEY... CANYON LAKE DAM... STARTZVILLE... CANYON CITY... SATTLER... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
121 AM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 AM HAIL 2 SSW CEDAR PARK 30.49N 97.84W
05/06/2012 E0.50 INCH WILLIAMSON TX TRAINED SPOTTER
QUARTER INCH TO HALF INCH HAIL. MINOR STREET FLOODING
OF LAKELINE BLVD BETWEEN HWY 183 AND FM1431.
&&
EVENT NUMBER EWX1200240
BFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 144 AM CDT SUN MAY 6 2012 TXZ191-192-060715- HAYS-TRAVIS- 144 AM CDT SUN MAY 6 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TRAVIS AND EASTERN HAYS COUNTIES UNTIL 215 AM CDT... AT 135 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR ROLLINGWOOD...OR NEAR TANGLEWOOD FOREST... MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AUSTIN... AUSTIN BERGSTROM INT AP... CREEDMOOR... CAMP MABRY... PILOT KNOB... DEL VALLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
The Austin/San Antonio radar (KEWX), 64 km away, was scanning. The volume nearest the first event began at 06:55 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced wind gusts estimated at 58 mph that blew over several Oak trees south of Welfare.
A thunderstorm produced pea to golf ball size hail west of Llano.
A thunderstorm produced egg size hail west of Llano.
A thunderstorm produced one inch hail east of Llano.
A thunderstorm produced one inch hail south of Llano.
A thunderstorm produced quarter to golf ball size hail west of Llano.
A thunderstorm produced golf ball size hail southeast of Llano. On the ground, the hail was blown into drifts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373773, 373774, 373775, 373776, 373777, 373778, 373779, 373780, 373781, 373782.